Alert archive / Florida / Tornado Warnings in 2023
Tornado Warning 50, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Dec 2, 2023, 2:44 PM EST for Columbia County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 2, 2023, 2:44 PM EST (19:44 UTC)
- Expired
- Dec 2, 2023, 3:30 PM EST
- In force
- 46 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Columbia County, FL
The radar
The Moody AFB radar (KVAX), 81 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
307
WFUS52 KJAX 021944
TORJAX
FLC023-022030-
/O.NEW.KJAX.TO.W.0050.231202T1944Z-231202T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
244 PM EST Sat Dec 2 2023
The National Weather Service in Jacksonville has issued a
* Tornado Warning for...
Central Columbia County in northern Florida...
* Until 330 PM EST.
* At 244 PM EST, a severe thunderstorm capable of producing a tornado
was located near Wellborn, or 7 miles west of Lake City, moving
northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Lake City, Winfield, and Five Points around 250 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3011 8279 3026 8279 3037 8254 3025 8246
TIME...MOT...LOC 1944Z 244DEG 25KT 3020 8277
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CORDERO1 follow-up statement
030
WWUS52 KJAX 022028
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
328 PM EST Sat Dec 2 2023
FLC023-022038-
/O.EXP.KJAX.TO.W.0050.000000T0000Z-231202T2030Z/
Columbia FL-
328 PM EST Sat Dec 2 2023
...THE TORNADO WARNING FOR CENTRAL COLUMBIA COUNTY WILL EXPIRE AT 330
PM EST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3011 8279 3026 8279 3037 8254 3025 8246
TIME...MOT...LOC 2028Z 244DEG 25KT 3032 8248
$$
CORDEROWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Dec 2, 12:19 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Dec 2, 12:19 PM EST, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Jacksonville FL 1219 PM EST Sat Dec 2 2023 ...New AVIATION... .NEAR TERM...(Today through Tonight) Issued at 345 AM EST Sat Dec 2 2023 For the latest NE FL and SE GA Daily Key Messages please visit: https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf Weak pressure pattern over the area with main sfc low back over the northwestern GOMEX, weak trough well offshore of our coast, and another trough over southeast GA. Rounds of scattered mainly light showers still affecting the area thanks to a couple of shortwave troughs rotating southwest to northeast over the southeast states. Deep layer flow is southwest about 25 mph, with now rising PWATs of about 1.5 to 1.8 inches. The sfc low is expected to translate northeastward to northern AL this afternoon and to the TN and Ohio Valley later tonight. The mean sfc flow will turn more to the south and increase over the area today while additional moisture flows into the region from the southwest, with PWATs of 2 inches across most areas with mean deep flow increased to about 30-35 mph. Best forcing will be tend to be located north of the area today, but weak shortwave disturbances coupled with increased instability will lead to high rain chances, especially over northwest zones at 70-90 percent. The HRRR and other models suggest some potential for a few thunderstorms this afternoon. Models also suggest some storms may be organized from just north of Live Oak FL to Nahunta and possibly as far east as Brunswick. The threat still seems low at this time. These storms would be capable of isolated wind damage so we will continue to monitor. Given the strengthening south flow, temps will again hit around 80 to the lower 80s over northeast FL and probably remaining in the 70s over southeast GA where the precip chances are highest. Tonight, mean deep layer flow turns more southwesterly, and elevated rain chances will be noted from southeast GA to the Suwannee Valley. The cold front will slowly advance to northwest GA to the western FL panhandle late. A few embedded thunderstorms are still expected despite the waning instability. The other concern is for areas of fog to develop but it's possible with the sfc wind of 5-10 mph that dense fog development would be brief and isolated but is include din the forecast. Temps will be much higher than normal, and may be near record warm minimums. && .SHORT TERM... (Sunday through Monday night) Issued at 345 AM EST Sat Dec 2 2023 Showers and possible thunderstorms will continue to develop through the forecast area on Sunday with weather conditions clearing in the evening and overnight hours as high pressure conditions build in following the frontal passage. Last remaining traces of precipitation will clear out on Monday with dry weather and westerly flow holding into the beginning of the week. Temperatures will cool after the weekend with high temps on Monday reaching up into the lower 70s and upper 60s and then dropping down into the 40s overnight as colder air settles into the region. && .LONG TERM... (Tuesday through Friday) Issued at 345 AM EST Sat Dec 2 2023 High pressure conditions will dominate the weather pattern for next week with dry weather expected through the end of the week. A dry cold front will press down into the forecast area from out of the north by midweek, bringing clearing skies and breezy northwesterly winds. Cooling trend will continue through next week with temperatures dropping to be well below the seasonal average by the later part of the week. && .AVIATION... (18Z TAFS) Issued at 1219 PM EST Sat Dec 2 2023 TAF sites will bounce between LIFR and MVFR through 00Z before deteriorating overnight into prevailing IFR/LIFR. Low stratus has lingered across the NE FL TAF sites. Southerly flow will attempt to lift ceilings and visibilities through the day. A warm front draped across the I-10 corridor has led to mainly light and variable winds today. Showers with embedded storms will spread in from the west beginning between 19-22Z. Thunderstorm chances remain low and so have VCTS. Waves of rainfall will continue through the period. Ceilings and visibilities drop into IFR/LIFR due to fog, low stratus and showers overnight. && .MARINE... Issued at 345 AM EST Sat Dec 2 2023 Southerly flow will remain in effect this weekend before the frontal passage, which looks to be late Sunday night. Patchy to areas of sea fog are possible at times through Sunday morning . Otherwise, winds and seas will be below advisory criteria in the meantime. Winds will increase late Monday and Monday night, and could be near advisory levels. Another dry cold frontal passage expected mid week. Rip Currents: Moderate risk today due to the seas of 3+ feet which yields breakers of at least 2-3 ft. Fairly similar conditions expected on Sunday. && .HYDROLOGY... Issued at 345 AM EST Sat Dec 2 2023 Total rainfall amounts likely to be around the 0.25 to 1 inch range ahead of the cold frontal passage through Sunday, highest amounts over southeast GA and Suwannee Valley area. NBM model (using near worst case for higher precip) depicts up to near 3 inches over the far western zones from just north Live Oak FL to Alma GA. && .PRELIMINARY POINT TEMPS/POPS... AMG 66 76 55 71 / 60 80 20 10 SSI 64 76 60 73 / 60 50 20 10 JAX 67 79 60 74 / 40 60 20 10 SGJ 67 80 63 75 / 30 40 20 10 GNV 68 80 63 75 / 30 60 10 10 OCF 68 80 64 76 / 30 40 10 10 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
In the hours before
Special weather statement, Dec 2, 1:46 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
146 PM EST Sat Dec 2 2023
FLZ021-021930-
Suwannee FL-
146 PM EST Sat Dec 2 2023
...STRONG THUNDERSTORMS WILL IMPACT SUWANNEE COUNTY THROUGH 230 PM
EST...
At 146 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Dowling Park to 7 miles west of Luraville
to 9 miles west of Mayo. Movement was east at 30 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Live Oak, Dowling Park, Mcalpin, Luraville, Newburn, and Houston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3026 8324 3033 8321 3039 8294 3023 8285
3007 8287 3005 8304 3008 8307 3009 8311
3011 8312 3010 8314 3011 8316 3009 8318
3010 8321 3012 8323 3017 8323 3018 8325
3023 8324 3023 8325 3025 8324 3026 8325
TIME...MOT...LOC 1846Z 257DEG 27KT 3023 8332 3015 8329 3007 8333
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CHANEYThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 1:46 PM EST | Special Weather Statement | JAX | Suwannee | 44 min |
| Dec 2, 2:03 PM EST | Severe Thunderstorm Warning | JAX | Suwannee | 42 min |
| Dec 2, 2:29 PM EST | Severe Thunderstorm Warning | JAX | Columbia, Suwannee | 31 min |
| Dec 2, 2:54 PM EST | Severe Thunderstorm Warning | JAX | Columbia | 36 min |
| Dec 2, 3:13 PM EST | Marine Dense Fog Advisory | JAX | 19 hr | |
| Dec 2, 3:21 PM EST | Tornado Warning | JAX | Baker, Columbia | 39 min |
| Dec 2, 3:33 PM EST | Special Weather Statement | JAX | Union | 27 min |
| Dec 2, 3:58 PM EST | Severe Thunderstorm Warning | JAX | Baker | 32 min |
| Dec 2, 4:13 PM EST | Severe Thunderstorm Warning | JAX | Baker | 32 min |
| Dec 2, 4:18 PM EST | Severe Thunderstorm Warning | JAX | Baker, Duval, Nassau | 27 min |
| Dec 2, 4:33 PM EST | Severe Thunderstorm Warning | JAX | Duval, Nassau | 27 min |
| Dec 2, 4:37 PM EST | Tornado Warning | JAX | Baker, Duval, Nassau | 23 min |
| Dec 2, 4:51 PM EST | Special Weather Statement | JAX | Baker | 24 min |
| Dec 2, 4:54 PM EST | Severe Thunderstorm Warning | JAX | Duval | 36 min |
| Dec 2, 5:02 PM EST | Tornado Warning | JAX | Duval | 28 min |
| Dec 2, 5:13 PM EST | Tornado Warning | JAX | Duval | 32 min |
| Dec 2, 5:39 PM EST | Special Weather Statement | JAX | Duval | 36 min |
| Dec 2, 5:40 PM EST | Special Weather Statement | JAX | Saint Johns | 35 min |
| Dec 2, 5:44 PM EST | Severe Thunderstorm Warning | JAX | Clay, Duval | 31 min |
| Dec 2, 5:46 PM EST | Special Marine Warning | JAX | 59 min | |
| Dec 2, 5:48 PM EST | Areal Flood Advisory | JAX | Duval | 117 min |
| Dec 2, 6:28 PM EST | Special Marine Warning | JAX | 62 min | |
| Dec 2, 6:55 PM EST | Special Marine Warning | JAX | 65 min |
Nearby
Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.